Minnesota, 2014

Extreme Cold in Minnesota, March 1 to 2, 2014

March 1 to 2, 2014 · NWS MPX · 29 events in 29 counties and zones

The first two days of March remained extremely cold, with wind chill values dropping to -35F or colder for several hours during the the evening of March 1st, to the morning hours of March 2nd.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The first two days of March remained extremely cold, with wind chill values dropping to -35F or colder for several hours during the the evening of March 1st, to the morning hours of March 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 1, 5:28 PM CST, 32 minutes earlier.

Area forecast discussion, Mar 1, 5:28 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
528 PM CST SAT MAR 1 2014

.UPDATE...

00Z AVIATION DISCUSSION ADDED BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 245 PM CST SAT MAR 1 2014

ANOTHER REINFORCING SHOT OF ARCTIC AIR ARRIVES OVERNIGHT ACROSS THE
REGION.  MORE WIND CHILL HEADLINES INTO SUNDAY.

LAST OF THE LIGHT SNOW IS EXITING TO THE SOUTHEAST THE REMAINDER OF
THE AFTERNOON. THE 1043 MB HIGH CENTERED OVER SOUTHERN
SASKATCHEWAN/EASTERN MONTANA...IS FORECAST TO NOSE ITS RIDGE
SOUTHEAST OVER THE AREA TONIGHT AND SUNDAY.  THIS WILL GRADUALLY DRY
OUT THE SOUTHERN THIRD OF THE CWA THIS EVENING.  WILL CONTINUE THE
SMALL CHANCE POPS TO THE FAR SOUTH EARLY.

TEMPERATURES ARE EXPECTED TO DROP OFF TO THE 20S BELOW ZERO IN THE
NORTHERN CWA LATE TONIGHT AND THROUGH THE TEENS ELSEWHERE.  NOT
RECORD LOWS BUT VERY COLD READINGS FOR THE FIRST PART OF MARCH. THIS
COMBINED WITH NORTHWEST WINDS AROUND 10 MPH...EXPECT WIND CHILLS TO
DROP OFF TO THE 35-45 BELOW ZERO RANGE NORTHWEST CWA...AND 25-35
BELOW ZERO THE SOUTHEAST PORTION OF THE AREA.  WIND CHILL WARNING
AND ADVISORY HEADLINES ALREADY ISSUED FOR THE OVERNIGHT/SUNDAY
MORNING. ANY SIGNIFICANT WARMING WILL BE LIMITED ON SUNDAY...BUT WE
WILL HAVE MORE SUNSHINE.  HIGHS WILL STRUGGLE...IT WILL BE A BATTLE
BETWEEN THE ARCTIC AIRMASS AND THE EARLY MARCH SUN.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 245 PM CST SAT MAR 1 2014

AT THIS POINT THERE DON/T APPEAR TO BE ANY SIGNIFICANT CONCERNS
FOR THE REMAINDER OF THE FORECAST PERIOD... ALTHOUGH THERE ARE
SEVERAL FEATURES WHICH WILL MOVE THROUGH THE REGION AND AT LEAST
BEAR SOME WATCHING AS THE WEEK UNFOLDS. THE MAIN STORY WILL BE A
MODERATION IN TEMPERATURES AS WE MOVE INTO THE MIDDLE PART OF THE
WEEK... WITH READINGS AT LEAST GETTING A BIT CLOSER TO NORMAL AND
PERHAPS ABOVE THE FREEZING MARK AT TIMES FROM THURSDAY THROUGH
SATURDAY. IN THE BIG PICTURE... THE GFS AND ECMWF ARE CONSISTENT
IN LIFTING THE EASTERN CANADA UPPER TROUGH NORTHEASTWARD BY
MIDWEEK... ALLOWING FOR ZONAL FLOW TO SETUP ACROSS THE NORTHERN
TIER OF THE CONUS. THAT LOOKS TO REMAIN IN PLACE INTO FRIDAY...
WITH SOME DISAGREEMENT BY THE FRIDAY-SATURDAY TIME FRAME... WITH
THE GFS INDICATING A BIT MORE IN THE WAY OF NORTHWEST UPPER FLOW
DEVELOPING ONCE AGAIN. HOWEVER... EVEN IF THAT OCCURS... IT LOOKS
TO KEEP THE HEART OF THE COLD AIR TO THE NORTHEAST FOR NOW.

ARCTIC HIGH PRESSURE WILL REMAIN ANCHORED OVER THE AREA SUNDAY
NIGHT THROUGH MOST OF MONDAY... KEEPING THINGS VERY COLD AND DRY.
BY MONDAY NIGHT WE SHOULD SEE A QUICKLY MOVING SHORTWAVE DROP
SOUTHEAST ALONG THROUGH THE AREA... BRINGING A CHANCE FOR SOME
LIGHT SNOW. A CHANCE FOR SLIGHTLY MORE MEANINGFUL SNOW LOOKS TO
FLIRT WITH THE AREA TUESDAY NIGHT INTO WEDNESDAY... BUT AT THIS
POINT EXPECT THE MEAT OF IT TO STAY TO OUR SOUTH AS THE ARCTIC
HIGH AND DRY AIR SHOULD BE HARD TO BUDGE. AS THE UPPER FLOW
BUCKLES DURING THE MIDDLE PART OF THE WEEK... WE/LL FINALLY GET
INTO MORE IN THE WAY OF BONAFIDE RETURN FLOW AND WARM ADVECTION...
SO WILL HAVE SEVERAL PERIOD OF LIGHT SNOW CHANCES AS LOW PRESSURE
DEVELOPS OVER THE HIGH PLAINS AND LIFTS NORTHEAST INTO ONTARIO. AT
THIS POINT... THE BEST FORCING LOOKS LIKE IT WILL FOCUS TO THE
NORTH OF US... BUT THERE IS ENOUGH UNCERTAINTY AND SPREAD IN THE
MODEL SOLUTIONS TO INCLUDE POPS FOR MUCH OF THE MIDDLE-END OF WEEK
TIME PERIOD. SUBSEQUENT FORECASTS WILL HOPEFULLY BE ABLE TO REMOVE
SOME OF THIS AS THINGS COME INTO BETTER AGREEMENT. IT DOES LOOK
LIKE WE/LL GET A SOMEWHAT MODIFIED ARCTIC AIR MASS DROPPING BACK
INTO THE REGION LATE FRIDAY INTO SATURDAY... BUT AS MENTIONED
EARLIER THERE ARE SOME DIFFERENCES IN ITS HANDLING BETWEEN THE GFS
AND ECMWF... AND BOTH KEEP THE TRULY COLD TEMPERATURES NORTHEAST
OF OUR AREA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 519 PM CST SAT MAR 1 2014

DRY ARCTIC HIGH WILL RESULT IN AN UNEVENTFUL...THOUGH COLD TAF
PERIOD. HAVE SEEN SOME DIURNAL CU DEVELOP IN WRN MN WHERE MID
LEVEL CLOUDS WERE THINNEST THIS AFTERNOON...BUT LIKE FRIDAY TO OUR
NORTHWEST...THESE CLOUDS SHOULD ALL BUT DISSIPATE BY 2Z.
DECREASING CLOUDS ARE THEN IN STORE THE REST OF THE NIGHT AS MONDAY
IS SPENT WITH MAINLY SKC CONDITIONS. ONLY SHOT FOR SOME DIURNAL CU
SUNDAY WOULD BE OVER WRN WI...BUT HAVE LEFT THAT OUT FOR NOW GIVEN
HOW DRY AIR COMING DOWN IS. WINDS THIS TAF PERIOD WILL AGAIN BE
FAIRLY PERSISTENT OUT OF THE NW AT 5-10 KTS.

KMSP...WHAT YOU SEE IS WHAT YOU GET WITH NO SIGNIFICANT DEVIATIONS
FROM TAF EXPECTED.

/OUTLOOK FOR KMSP/
MON...VFR. WINDS LGT/VRBL.
TUE...CHC MVFR/-SN EARLY. WINDS E 5 KTS.
WED...CHC MVFR/-SN. WINDS SE 5-10KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL ADVISORY UNTIL NOON CST SUNDAY FOR MNZ060>063-068>070-
     076>078-084-085-093.

     WIND CHILL WARNING UNTIL NOON CST SUNDAY FOR MNZ041>045-047>059-
     064>067-073>075-082-083-091-092.

WI...WIND CHILL ADVISORY UNTIL NOON CST SUNDAY FOR WIZ023>028.

     WIND CHILL WARNING UNTIL NOON CST SUNDAY FOR WIZ014>016.

&&

SHORT TERM...DWE
LONG TERM...
AVIATION...MPG
Hazardous weather outlook, Mar 1, 12:49 PM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1249 PM CST SAT MAR 1 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1249 PM CST SAT MAR 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL OCCUR TODAY ALONG THE INTERSTATE 90 CORRIDOR WITH
ACCUMULATIONS UP TO 2 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND CHILL VALUES OF 25 TO 45 BELOW ZERO ARE EXPECTED FOR MUCH OF
THE AREA DURING THE OVERNIGHT AND MORNING HOURS FOR SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Mar 1, 2:53 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
253 PM CST SAT MAR 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             2 E MIESVILLE           44.60N 92.77W
02/28/2014  M2.0 INCH        GOODHUE            MN   PUBLIC

            REPORT OCCURRED NEAR THE INTERSECTION OF COUNTY ROAD 61
            AND COUNTY ROAD 316.

0230 PM     SNOW             2 W PRIOR LAKE          44.73N 93.47W
02/28/2014  M0.9 INCH        SCOTT              MN   TRAINED SPOTTER

0255 PM     SNOW             MAPLETON                43.93N 93.95W
02/28/2014  M2.5 INCH        BLUE EARTH         MN   TRAINED SPOTTER

0300 PM     SNOW             MANKATO                 44.17N 93.99W
02/28/2014  M1.5 INCH        BLUE EARTH         MN   TRAINED SPOTTER

0300 PM     SNOW             WINTHROP                44.54N 94.36W
02/28/2014  M0.5 INCH        SIBLEY             MN   TRAINED SPOTTER

0307 PM     SNOW             RED WING                44.58N 92.60W
02/28/2014  M3.5 INCH        GOODHUE            MN   PUBLIC

0310 PM     SNOW             MENOMONIE               44.89N 91.91W
02/28/2014  M2.8 INCH        DUNN               WI   TRAINED SPOTTER

0339 PM     SNOW             NORTHFIELD              44.45N 93.17W
02/28/2014  M3.0 INCH        RICE               MN   TRAINED SPOTTER

0430 PM     SNOW             EAU CLAIRE              44.82N 91.49W
02/28/2014  M2.6 INCH        EAU CLAIRE         WI   BROADCAST MEDIA

            MEASURED AT WQOW TV.

0444 PM     SNOW             HASTINGS                44.73N 92.85W
02/28/2014  M2.0 INCH        DAKOTA             MN   TRAINED SPOTTER

0503 PM     SNOW             FAIRMONT                43.64N 94.46W
02/28/2014  M2.4 INCH        MARTIN             MN   TRAINED SPOTTER

0600 PM     SNOW             3 NE STOCKHOLM          44.51N 92.22W
02/28/2014  M3.0 INCH        PEPIN              WI   COCORAHS

0605 PM     SNOW             MSP INTL AIRPORT        44.89N 93.23W
02/28/2014  M0.9 INCH        HENNEPIN           MN   OFFICIAL NWS OBS

0700 AM     SNOW             1 SSW LONSDALE          44.46N 93.44W
03/01/2014  E2.5 INCH        RICE               MN   COCORAHS

0700 AM     SNOW             ELLENDALE               43.87N 93.30W
03/01/2014  M1.4 INCH        STEELE             MN   COCORAHS

0700 AM     SNOW             BALDWIN                 44.96N 92.37W
03/01/2014  M1.5 INCH        ST. CROIX          WI   CO-OP OBSERVER

0700 AM     SNOW             WINNEBAGO               43.77N 94.17W
03/01/2014  M2.3 INCH        FARIBAULT          MN   CO-OP OBSERVER

0700 AM     SNOW             4 ESE RED WING          44.57N 92.53W
03/01/2014  M4.0 INCH        GOODHUE            MN   CO-OP OBSERVER

            L/D 3

0700 AM     SNOW             ELLSWORTH               44.74N 92.48W
03/01/2014  M1.6 INCH        PIERCE             WI   COCORAHS

0700 AM     SNOW             3 ENE MONTGOMERY        44.46N 93.52W
03/01/2014  M2.5 INCH        RICE               MN   COCORAHS

0700 AM     SNOW             5 ESE NEW PRAGUE        44.52N 93.48W
03/01/2014  M3.0 INCH        RICE               MN   COCORAHS

0700 AM     SNOW             1 SSW RIVER FALLS       44.84N 92.63W
03/01/2014  M1.5 INCH        PIERCE             WI   COCORAHS

0700 AM     SNOW             SHERBURN                43.65N 94.73W
03/01/2014  M3.0 INCH        MARTIN             MN   CO-OP OBSERVER

0700 AM     SNOW             CHASKA                  44.82N 93.61W
03/01/2014  M1.0 INCH        CARVER             MN   CO-OP OBSERVER

0700 AM     SNOW             ZUMBROTA                44.29N 92.67W
03/01/2014  M2.0 INCH        GOODHUE            MN   CO-OP OBSERVER

0700 AM     SNOW             BLOOMER                 45.10N 91.49W
03/01/2014  M2.0 INCH        CHIPPEWA           WI   CO-OP OBSERVER

0700 AM     SNOW             ROBERTS                 44.99N 92.55W
03/01/2014  M1.5 INCH        ST. CROIX          WI   CO-OP OBSERVER

0700 AM     SNOW             1 NE FAIRMONT           43.65N 94.44W
03/01/2014  M2.4 INCH        MARTIN             MN   COCORAHS

0700 AM     SNOW             OWATONNA                44.09N 93.22W
03/01/2014  M2.4 INCH        STEELE             MN   COCORAHS

0700 AM     SNOW             CHETEK                  45.32N 91.65W
03/01/2014  M1.0 INCH        BARRON             WI   COCORAHS

0700 AM     SNOW             1 NW EAU CLAIRE         44.83N 91.51W
03/01/2014  M3.0 INCH        EAU CLAIRE         WI   COCORAHS

0700 AM     SNOW             1 SW EAU CLAIRE         44.81N 91.51W
03/01/2014  M2.5 INCH        EAU CLAIRE         WI   COCORAHS

0700 AM     SNOW             EAU CLAIRE AIRPORT      44.87N 91.49W
03/01/2014  M2.7 INCH        CHIPPEWA           WI   BROADCAST MEDIA

0700 AM     SNOW             HASTINGS                44.73N 92.85W
03/01/2014  M2.0 INCH        DAKOTA             MN   CO-OP OBSERVER

0700 AM     SNOW             4 E MANKATO             44.17N 93.91W
03/01/2014  M2.2 INCH        BLUE EARTH         MN   CO-OP OBSERVER

0700 AM     SNOW             3 SE NEW ULM            44.28N 94.42W
03/01/2014  M2.5 INCH        BROWN              MN   CO-OP OBSERVER

&&

AJZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Douglas

When
March 1, 6:00 PM CST to March 2, 12:00 PM CST
Where
Douglas forecast zone
Reported by
AWOS
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Pope

When
March 1, 6:00 PM CST to March 2, 12:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Stevens

When
March 1, 6:00 PM CST to March 2, 12:00 PM CST
Where
Stevens forecast zone
Reported by
AWOS
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Swift

When
March 1, 6:00 PM CST to March 2, 12:00 PM CST
Where
Swift forecast zone
Reported by
AWOS
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Stearns

When
March 1, 8:00 PM CST to March 2, 9:00 AM CST
Where
Stearns forecast zone
Reported by
AWOS
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Todd

When
March 1, 8:00 PM CST to March 2, 9:00 AM CST
Where
Todd forecast zone
Reported by
AWOS
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Chippewa

When
March 1, 9:00 PM CST to March 2, 9:00 AM CST
Where
Chippewa forecast zone
Reported by
AWOS
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Lac Qui Parle

When
March 1, 9:00 PM CST to March 2, 9:00 AM CST
Where
Lac Qui Parle forecast zone
Reported by
AWOS
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Morrison

When
March 1, 9:00 PM CST to March 2, 9:00 AM CST
Where
Morrison forecast zone
Reported by
AWOS
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Yellow Medicine

When
March 1, 9:00 PM CST to March 2, 9:00 AM CST
Where
Yellow Medicine forecast zone
Reported by
AWOS
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Kandiyohi

When
March 1, 10:00 PM CST to March 2, 9:00 AM CST
Where
Kandiyohi forecast zone
Reported by
AWOS
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, McLeod

When
March 1, 11:00 PM CST to March 2, 9:00 AM CST
Where
McLeod forecast zone
Reported by
AWOS
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Meeker

When
March 1, 11:00 PM CST to March 2, 9:00 AM CST
Where
Meeker forecast zone
Reported by
AWOS
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Benton

When
March 2, 12:00 AM CST to 9:00 AM CST
Where
Benton forecast zone
Reported by
AWOS
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Blue Earth

When
March 2, 12:00 AM CST to 9:00 AM CST
Where
Blue Earth forecast zone
Reported by
AWOS
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Brown

When
March 2, 12:00 AM CST to 9:00 AM CST
Where
Brown forecast zone
Reported by
AWOS
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Faribault

When
March 2, 12:00 AM CST to 9:00 AM CST
Where
Faribault forecast zone
Reported by
AWOS
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Kanabec

When
March 2, 12:00 AM CST to 9:00 AM CST
Where
Kanabec forecast zone
Reported by
AWOS
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Martin

When
March 2, 12:00 AM CST to 9:00 AM CST
Where
Martin forecast zone
Reported by
AWOS
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Mille Lacs

When
March 2, 12:00 AM CST to 9:00 AM CST
Where
Mille Lacs forecast zone
Reported by
AWOS
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Nicollet

When
March 2, 12:00 AM CST to 9:00 AM CST
Where
Nicollet forecast zone
Reported by
AWOS
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Redwood

When
March 2, 12:00 AM CST to 9:00 AM CST
Where
Redwood forecast zone
Reported by
AWOS
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Renville

When
March 2, 12:00 AM CST to 9:00 AM CST
Where
Renville forecast zone
Reported by
AWOS
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Sherburne

When
March 2, 12:00 AM CST to 9:00 AM CST
Where
Sherburne forecast zone
Reported by
AWOS
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Sibley

When
March 2, 12:00 AM CST to 9:00 AM CST
Where
Sibley forecast zone
Reported by
AWOS
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Watonwan

When
March 2, 12:00 AM CST to 9:00 AM CST
Where
Watonwan forecast zone
Reported by
AWOS
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Wright

When
March 2, 12:00 AM CST to 9:00 AM CST
Where
Wright forecast zone
Reported by
AWOS
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Chisago

When
March 2, 3:00 AM CST to 9:00 AM CST
Where
Chisago forecast zone
Reported by
AWOS
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

Extreme Cold/Wind Chill, Isanti

When
March 2, 3:00 AM CST to 9:00 AM CST
Where
Isanti forecast zone
Reported by
AWOS
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

Several sources of surface observations indicated that temperatures and wind speeds were cold enough to produced wind chill values of -35F or colder.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493966, 493979, 493985, 493986, 493984, 493987, 493964, 493972, 493977, 493990, 493970, 493974, 493975, 493960, 493962, 493963, 493967, 493969, 493973, 493976, 493978, 493980, 493981, 493982, 493983, 493988, 493989, 493965, 493968.